Q: I had no end of trouble with cheilitis for several years. Eventually, a very practical allergist suspected the benzones in lip sunblocks could be causing the irritation of my lips.
She was right. In my attempts to protect my lips, I’d been unwittingly making them worse.
It’s hard to find a lip balm without sunblock. But my lips are much more comfortable when I avoid such ingredients.
A: Cheilitis is sometimes termed “chapped lips.” Several compounds used in lip balm can be troublesome for some people. In addition to sunblocks, certain individuals react badly to lanolin or peppermint, natural ingredients in many lip products. Careful label reading is essential.
Q: My mother has atrial fibrillation and congestive heart failure. She takes Lasix for heart failure and Detrol for an overactive bladder.
Her arthritis is troublesome, and her doctor prescribed Lyrica for the pain. She has had brain fog along with a terribly dry mouth, blurred vision, mild constipation and fatigue.
The “feeling of hair in her mouth” is driving her crazy. Aside from Biotene, her physician has nothing else to recommend for the dreadful dry mouth. Do you have any suggestions for this common problem for older patients?
A: The medications your mother takes may be contributing to her difficulties. Furosemide (Lasix) is a diuretic and could aggravate the overactive bladder.
All three of her drugs have anticholinergic activity and can cause confusion, blurred vision and constipation in addition to severe dry mouth. It would be best if her doctor could find substitutes for these medicines, although Lasix may be the drug of choice for heart failure. She must not stop any of her medicines without medical approval.
We are sending you our Guide to Drugs and Older People so you can discuss this with your mother’s doctor. It contains a list of anticholinergic medications that often contribute to dry mouth and cognitive impairment. It also lists drugs that people over 65 should generally avoid. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. O-85, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Chewing sugarless gum might alleviate the sensation of dry mouth. She’ll need to be careful not to chew too much, however, since that could precipitate diarrhea and digestive distress.
Q: I was diagnosed with plantar psoriasis more than a year ago. The palms of my hands and bottoms of my feet developed very dry skin that cracked and bled. They looked like they had dry glue all over them.
My dermatologist started me on steroid cream. When that didn’t work, he prescribed methotrexate. He then mentioned a drug that would have an 80 percent chance of clearing my skin but would cost thousands of dollars a year and might not be covered by insurance.
I didn’t like those options, but when I caught the flu, I treated the fever with aspirin for a couple of days. Within a few days, my psoriasis cleared up almost completely.
I’m now taking one 325 mg aspirin tablet daily. If I miss a few days, my condition worsens. Compared with what my dermatologist was giving me, this treatment seems benign. Is it dangerous?
A: Regular use of aspirin can affect the digestive tract and lead to ulcers, even bleeding ulcers. Make sure your doctor knows you are taking aspirin.
Joe and Teresa Graedon answer letters from readers. Write to them via their website at www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”
About the Author